Prednisone cured my fatigue, but why did it turn me into the Energizer Bunny?

Published: July 23, 2012
Categories:

Dear Dr. T,

Long story short. I was eventually perscribed prednisone 20 mg for two weeks. After the 3rd day it helped the reaction I was having. What I noticed more so was that the pain and fatique was gone! My head was clear. I figured it was the med and knew it was a hard drug on the body, but I took advantage of it and was like the energizer bunny, cleaned, rearranged and finished UFO's,(unfinished objects). With winter coming I knew I would be down for the season, and wanted everything in order before this happened. Ok, so story not so short. What is in the prednisone that made me feel so good? I wish the side effects weren't so bad on the body :-(

Sharon

Answer

Dear Sharon,

We talk alot about adrenal fatigue and the prednisone is treating this. The bad news? 20 mg a day of prednisone would get pretty toxic with extended use (usually months — not weeks). The good news? Most people need nowhere near that dose to get optimal benefits for adrenal support, and the cortef 20 mg a day (like 4 mg/d of prednisone) has been safely used long term — and you may even need a lower dose. Don't expect to get the "energizer bunny" stimulant effect (fun for a while but not healthy long term), but rather to feel healthy energy. If the lower dose does not work, then the prednisone may have been acting as an anti-inflammatory. So your doctor may want to check a sed rate blood test (when NOT on the prednisone) and look for causes of the inflammation (e.g., autoimmune disease and infections).

L&B,

Dr. T

 

e-mail icon
Facebook icon
Twitter icon
Google icon
LinkedIn icon